California, 2010

High Wind and Strong Wind in California, April 27 to 29, 2010

April 27 to 29, 2010 · NWS VEF · 12 events in 4 counties and zones

A powerful storm system brought widespread high winds to the Mojave Desert and southern Great Basin.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$135,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A powerful storm system brought widespread high winds to the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 27, 3:42 AM PST, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 27, 3:42 AM PST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
442 AM PDT TUE APR 27 2010

.SYNOPSIS...A LARGE PACIFIC STORM DROPPING OUT OF THE GULF OF ALASKA
AND INTO THE GREAT BASIN WILL RESULT IN BREEZY TO VERY WINDY
CONDITIONS ACROSS THE REGION. WHILE THE MAIN IMPACT OF THIS STORM
WILL BE WINDS...TEMPERATURES WILL ALSO DECREASE...AND THERE WILL BE
A CHANCE OF PRECIPITATION ACROSS PORTIONS OF SOUTHERN NEVADA AND
MOHAVE AND INYO COUNTIES WEDNESDAY THROUGH FRIDAY. CONDITIONS WILL
IMPROVE LATE IN THE WEEKEND AS THE SYSTEM MOVES EAST.
&&

.SHORT TERM...THE LATEST MODEL SOLUTIONS SHOW LITTLE CHANGE IN THE
OVERALL TRENDS WITH THE APPROACHING SYSTEM. THE MAIN IMPACT ACROSS
THE FORECAST AREA WILL BE STRONG WINDS. THOUGH THE WIND HEADLINES
FOR THE VARIOUS ZONES MAY APPEAR A LITTLE COMPLEX...IT CAN BE PUT IN
SIMPLE TERMS. THE FORECAST AREAS NORTH OF LAS VEGAS WILL SEE  STRONG
WINDS TODAY. AREAS FROM LAS VEGAS SOUTHWARD WILL EXPERIENCE
STRONG WINDS WEDNESDAY. IN FACT...THE GREATEST IMPACT WILL LIKELY BE
WEDNESDAY WITH THE POTENTIAL FOR WIDESPREAD BLOWING DUST FROM THE
SAN BERNARDINO COUNTY DESERTS ACROSS SOUTHERN NEVADA AND NORTHWEST
ARIZONA. DOWNSLOPE WINDS ALONG THE EASTERN SIERRA SLOPES STILL LOOK
FAVORABLE TODAY THROUGH TONIGHT. DOWNSLOPE CONDITIONS WILL BE
FAVORABLE TONIGHT FOR THE SPRING MOUNTAINS OF SOUTHERN NEVADA THEN
BECOME EVEN MORE ENHANCED WEDNESDAY AHEAD OF THE APPROACHING COLD
FRONT. THE FRONT IS FORECAST TO PUSH THROUGH SOUTHERN NEVADA
WEDNESDAY EVENING WITH SOME MOISTURE TO PRODUCE ISOLATED TO
SCATTERED SHOWERS. COOL NORTHWEST FLOW BEHIND THE FRONT WILL PERSIST
THROUGH THURSDAY BUT SPEEDS SHOULD GENERALLY REMAIN IN THE 15-25 MPH
RANGE. HIGH TEMPERATURES WILL DROP AROUND 20 DEGREES BETWEEN TODAY
AND THURSDAY.
&&

.LONG TERM...MODELS ARE SHOWING THE LONG WAVE TROUGH REMAINING
SITUATED OVER THE WESTERN CONUS THROUGH THE WEEKEND AS A RIDGE
REMAINS JUST OFF THE CALIFORNIA COAST. THE GFS IS SHOWING SEVERAL
PIECES OF ENERGY ROTATING THROUGH THE WESTERN US FROM THE MAIN
PARENT LOW LOCATED NEAR MONTANA. THE GFS SHOWS THIS CONTINUING
THROUGH EARLY NEXT WEEK KEEPING THE AREA UNSETTLED. THE ECMWF IS
SHOWING THE SAME SETUP THROUGH SUNDAY...BUT EVENTUALLY WEAKENS THE
LOW AND PUSHES IT EAST WHILE ANOTHER SYSTEM BEGINS TO DROP SOUTH OUT
OF WESTERN CANADA. CONFIDENCE IN THE EXTENDED MODELS IS FAIRLY LOW
PAST SUNDAY...BUT IT LOOKS LIKE THE AREA WILL SEE TEMPERATURES
REMAINING BELOW NORMAL UNDER A NORTHWEST FLOW.
&&

.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS UP TO 10KTS
EXPECTED THROUGH 18Z TODAY BEFORE INCREASING DURING THE AFTERNOON
HOURS. WINDS 15-25KTS WITH GUSTS TO AROUND 30KTS ARE EXPECTED THIS
AFTERNOON. THESE WINDS WILL CONTINUE OVERNIGHT AND ARE EXPECTED TO
INCREASE WEDNESDAY. SOUTHWEST WINDS 20-30KTS WITH GUSTS OVER 40KTS
ARE POSSIBLE ON WEDNESDAY WHICH MAY CREATE AREAS OF BLOWING DUST
REDUCING VISIBILITIES AT TIMES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...HIGH LEVEL MOISTURE WILL CONTINUE TO STREAM ACROSS THE
AREA TODAY AS A STRONG PACIFIC STORM BEGINS TO IMPACT THE REGION.
INCREASING SOUTHWEST WINDS WITH GUSTS TO OVER 55KTS POSSIBLE IN THE
OWENS VALLEY BY 20Z. GUSTY WINDS 20-40KTS ELSEWHERE AROUND THE AREA
PRODUCING AREAS OF BLOWING DUST THIS AFTERNOON. GUSTY WINDS TO
CONTINUE TONIGHT WITH STRONGER WINDS POSSIBLE ON WEDNESDAY. LOWERING
CLOUDS/INCREASING CHANCE OF PRECIPITATION FROM THE NORTHWEST AFTER
21Z TODAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 11 AM TO 9 PM PDT WEDNESDAY FOR NVZ018-
     019.
     WIND ADVISORY FROM 8 PM THIS EVENING TO 11 AM PDT WEDNESDAY FOR
     NVZ018-019.
     WIND ADVISORY FROM 11 AM TO 9 PM PDT WEDNESDAY FOR NVZ016-017-
     020>022.
     HIGH WIND WARNING FROM NOON TODAY TO 10 PM PDT THIS EVENING FOR
     NVZ014-015-017.
AZ...WIND ADVISORY FROM 11 AM TO 9 PM MST WEDNESDAY FOR AZZ002-036.
     HIGH WIND WARNING FROM 11 AM TO 9 PM MST WEDNESDAY FOR AZZ001-
     003.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 11 AM MST WEDNESDAY
     FOR AZZ001-003.
CA...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 5 AM PDT WEDNESDAY
     FOR CAZ519-520.
     WIND ADVISORY FROM 11 AM TO 9 PM PDT WEDNESDAY FOR CAZ527.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM PDT WEDNESDAY FOR
     CAZ525-526.
     HIGH WIND WARNING FROM 11 AM TO 9 PM PDT WEDNESDAY FOR CAZ523-
     524.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 11 AM PDT WEDNESDAY
     FOR CAZ523-524.
     HIGH WIND WARNING FROM NOON TODAY TO 10 PM PDT THIS EVENING FOR
     CAZ521-522.
&&

ADAIR/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 27, 5:07 AM PST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
607 AM PDT TUE APR 27 2010

CAZ519-520-280700-
EASTERN SIERRA SLOPES-OWENS VALLEY-
607 AM PDT TUE APR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FAVORABLE CONDITIONS FOR STRONG DOWNSLOPE WINDS EXIST THROUGH
TONIGHT ALONG THE EAST SLOPES OF THE SOUTHERN SIERRA. WIND GUSTS
OVER 58 MPH CAN BE EXPECTED IN THE ADJACENT FOOTHILLS OF THE OWENS
VALLEY AND GUSTS OVER 70 MPH WILL OCCUR ABOVE 5000 FEET. A HIGH
WIND WARNING IS IN EFFECT THROUGH 8 AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY NORTH WINDS WILL DEVELOP DOWN THE OWENS VALLEY WEDNESDAY
WITH UP TO 40 MPH POSSIBLE. NORTH WINDS WILL CONTINUE FROM
THURSDAY INTO THE WEEKEND BUT GUSTS ARE EXPECTED TO BE LESS THAN
40 MPH. COOL AND UNSETTLED CONDITIONS WILL REMAIN OVER THE AREA
THURSDAY THROUGH SATURDAY BUT THE THREAT OF WIDESPREAD HAZARDOUS
WEATHER LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

CAZ521-522-NVZ014-015-017-280700-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
607 AM PDT TUE APR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING WITH GUSTS OVER 58 MPH ACROSS PARTS OF SOUTH
CENTRAL NEVADA...PARTICULARLY AROUND AND NEAR THE NEVADA TEST
SITE. A HIGH WIND WARNING IS IN EFFECT FOR THESE AREAS FROM NOON
UNTIL 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTH WINDS WILL SPREAD ACROSS THE SAME AREA WEDNESDAY BEHIND A
COLD FRONT AND GUSTS OVER 40 MPH WILL BE POSSIBLE. COOL AND
UNSETTLED CONDITIONS WILL REMAIN OVER THE AREA THURSDAY THROUGH
SATURDAY BUT THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ523>527-NVZ016-018>022-280700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
607 AM PDT TUE APR 27 2010 /607 AM MST TUE APR 27 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS WILL DEVELOP ACROSS THE REGION THIS
AFTERNOON AND EVENING. WIDESPREAD GUSTS OVER 40 MPH WILL MAINLY BE
OBSERVED ACROSS THE SAN BERNARDINO COUNTY DESERTS AND NORTHWEST
ARIZONA. FAVORABLE CONDITIONS FOR DOWNSLOPE WINDS WILL DEVELOP
OVER THE SPRING MOUNTAINS OF SOUTHERN NEVADA TONIGHT WITH GUSTS
AROUND 55 MPH LIKELY AT ELEVATIONS BELOW 7000 FEET. WIND ADVISORIES
ARE IN EFFECT FOR THESE AREAS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH WINDS OVER 58 MPH CAN BE EXPECTED OVER THE SAN BERNARDINO
COUNTY DESERTS NORTH OF I-40...THE SPRING MOUNTAINS/SHEEP RANGE
OF SOUTHERN NEVADA...AND MUCH OF NORTHWEST ARIZONA FROM LATE
WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. A HIGH WIND WARNING
IS IN EFFECT FOR THESE AREAS. THE REST OF THE REGION WILL SEE
WIDESPREAD WIND GUSTS OF 45 TO 55 MPH WITH AREAS OF BLOWING DUST
LIKELY. A WIND ADVISORY IS IN EFFECT FROM 11 AM UNTIL 10 PM
WEDNESDAY. COOL AND UNSETTLED CONDITIONS WILL REMAIN OVER THE
REGION THURSDAY THROUGH SATURDAY BUT THE THREAT OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

JA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind, 2 strong wind. Local standard time, as filed.

High Wind, Owens Valley

When
April 27, 6:54 AM PST
Where
Owens Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

This gust occurred 9 miles W of Bishop.

High Wind, Owens Valley

When
April 27, 11:42 AM PST
Where
Owens Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

This gust occurred 4 miles NW of Independence.

High Wind, Death Valley National Park

When
April 27, 2:00 PM PST to 3:00 PM PST
Where
Death Valley National Park forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred in Panamint Springs.

High Wind, Owens Valley

When
April 27, 3:06 PM PST to 5:50 PM PST
Where
Owens Valley forecast zone
Measured
65 kt (75 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$125,000
Reported by
Law Enforcement

Two big rigs and one truck/travel trailer combo were overturned on Highway 395 in the Owens Valley, injuring one person. A spotter measured wind gusts up to 75 mph, with power outages and numerous broken tree limbs.

High Wind, Eastern Mojave Desert

When
April 27, 9:51 PM PST
Where
Eastern Mojave Desert forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred 29 miles NW of Mountain Pass.

High Wind, Owens Valley

When
April 27, 11:20 PM PST
Where
Owens Valley forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

This gust occurred 3 miles SSW of Independence.

High Wind, Owens Valley

When
April 28, 4:10 AM PST
Where
Owens Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

This gust occurred 1 mile SSW of Independence.

High Wind, Owens Valley

When
April 28, 4:30 AM PST
Where
Owens Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

This gust occurred 3 miles SW of Independence.

High Wind, Western Mojave Desert

When
April 28, 4:25 PM PST
Where
Western Mojave Desert forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred at Barstow-Daggett Airport (KDAG).

Strong Wind, Western Mojave Desert

When
April 28, 4:45 PM PST
Where
Western Mojave Desert forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust tore off roofing material and took small limbs off trees in Yermo.

High Wind, Eastern Mojave Desert

When
April 28, 6:00 PM PST
Where
Eastern Mojave Desert forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred 1 mile SE of Baker.

Strong Wind, Eastern Mojave Desert

When
April 29, 1:00 AM PST
Where
Eastern Mojave Desert forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust blew shingles off the roof of a ranger house at Mitchell Caverns.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219178, 219179, 219180, 219181, 219182, 219183, 219185, 219186, 219187, 219188, 219189, 219190.